Alert archive / Minnesota / Tornado Warnings in 2023
Tornado Warning 17, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 1, 2023, 4:17 PM CDT for 4 counties in Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2023, 4:17 PM CDT (21:17 UTC)
- Expired
- Aug 1, 2023, 5:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Beltrami County, MN, Clearwater County, MN, Marshall County, MN, Pennington County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 148 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:36 PM CDT | HAIL 2 | 6 E Goodridge, MN | Delayed report from social media. Golf ball to egg size hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248
WFUS53 KFGF 012117
TORFGF
MNC007-029-089-113-012200-
/O.NEW.KFGF.TO.W.0017.230801T2117Z-230801T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
417 PM CDT Tue Aug 1 2023
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Southeastern Marshall County in northwestern Minnesota...
West central Beltrami County in north central Minnesota...
Eastern Pennington County in northwestern Minnesota...
Northwestern Clearwater County in northwestern Minnesota...
* Until 500 PM CDT.
* At 416 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Espelie, or 20 miles east of Thief River Falls,
moving south at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Grygla, Goodridge, High Landing and Espelie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4795 9526 4797 9581 4828 9587 4839 9551
TIME...MOT...LOC 2116Z 342DEG 17KT 4819 9574
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Perroux1 follow-up statement
771
WWUS53 KFGF 012141
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
441 PM CDT Tue Aug 1 2023
MNC089-012151-
/O.CAN.KFGF.TO.W.0017.000000T0000Z-230801T2200Z/
Marshall MN-
441 PM CDT Tue Aug 1 2023
...THE TORNADO WARNING FOR SOUTHEASTERN MARSHALL COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.
LAT...LON 4795 9526 4797 9581 4817 9582 4818 9543
TIME...MOT...LOC 2141Z 342DEG 17KT 4808 9568
$$
MNC007-029-113-012200-
/O.CON.KFGF.TO.W.0017.000000T0000Z-230801T2200Z/
Beltrami MN-Pennington MN-Clearwater MN-
441 PM CDT Tue Aug 1 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WEST
CENTRAL BELTRAMI...EASTERN PENNINGTON AND NORTHWESTERN CLEARWATER
COUNTIES...
At 441 PM CDT, a severe thunderstorm capable of producing a tornado
was located near High Landing, or 22 miles east of Thief River Falls,
moving south at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Goodridge and High Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4795 9526 4797 9581 4817 9582 4818 9543
TIME...MOT...LOC 2141Z 342DEG 17KT 4808 9568
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
PerrouxWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 1, 3:04 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 1, 3:04 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 304 PM CDT Tue Aug 1 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 224 PM CDT Tue Aug 1 2023 Activity remains isolated on the eastern edge of the instability within the WAA regime across the MN lakes na trees area. This is expected to slowly push east this afternoon. Attention in the near term will be if and where convection can develop in ND. Most likely along the wind shift line extending from near Cooperstown towards Grand Forks south of which temps near 90F and 70 dew pts supporting ample instability. With the effective 0 to 6km shear in the 30 to 40kt range and ML CAPE around 3000J/kg initial storm mode should be supercellular to multicellular, creating hail potential to golfball size and winds to 60mph. Another round of storms to monitor will be to the west and if a MCS or linear system develop which could track to the east this evening into the overnight. This would bring the threat of 60mph winds should this occur as the convection moves into eastern ND from the west. Tomorrow will be a touch cooler as shower chances linger into the morning hours with drier conditions into the afternoon and evening. Highs in the mid to upper 80s expected. .LONG TERM...(Thursday through Tuesday) Issued at 224 PM CDT Tue Aug 1 2023 Key Messages: -Seasonal Temperatures to end the week and into the weekend -Precip chances hinge on thunderstorm activity and timing Typical late summer pattern with weak forcing and as a result low predictability exist with precip timing, coverage and placement within the extended time frame. Ensemble guidance does suggest potential for a wave and thunderstorms late Friday into Saturday with rain potential up to 50%. There's a 50-60% chance for greater than 0.1 inch rainfall, and 30-40% chance for greater than 0.25 inch rainfall. Behind the wave NW flow returns and temps will be cooler with highs in the 70s Sun and Mon vs 80s Thur - Sat. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1230 PM CDT Tue Aug 1 2023 Another round of thunder is moving near BJI early this afternoon. Another convection continues to be difficult in discerning if and where new activity will develop this afternoon and evening. With drier air filtering in on north winds in DVL and soon to be GFK went ahead and removed the thunder mention with chances 30 percent or less. Did keep the mention at FAR. More likely scenario for thunder will evolve tonight with activity in the west spreading east southeast. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JK LONG TERM...JK AVIATION...JK
Hazardous weather outlook, Aug 1, 1:55 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 155 PM CDT Tue Aug 1 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 155 PM CDT Tue Aug 1 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are expected across the region in the afternoon and evening hours. Threats this afternoon would be hail up to golf balls within discrete thunderstorms. In the evening and overnight, storms threats change to hail up to quarters and winds up to 70mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday theres a slight chance for thunderstorms for NW MN. The main threat for these storms if they develop is lightning. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 1, 3:34 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
334 PM CDT Tue Aug 1 2023
MNZ008-009-012100-
East Marshall MN-North Beltrami MN-
334 PM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of southeastern
Marshall and northwestern Beltrami Counties through 400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Gatzke, or 22 miles northeast
of Thief River Falls, moving southeast at 10 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Grygla, Gatzke and Espelie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4830 9594 4844 9580 4836 9539 4817 9574
TIME...MOT...LOC 2034Z 312DEG 9KT 4833 9581
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CJSpecial weather statement, Aug 1, 3:38 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
338 PM CDT Tue Aug 1 2023
MNZ001-007-012115-
West Polk MN-West Marshall MN-
338 PM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of southern Marshall
and northwestern Polk Counties through 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oslo, or 16 miles north of Grand Forks, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warren and Tabor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4820 9670 4801 9679 4793 9698 4802 9707
4805 9707 4807 9710 4810 9710 4811 9712
4814 9713 4814 9714 4815 9714 4818 9706
TIME...MOT...LOC 2038Z 310DEG 9KT 4815 9707
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Aug 1, 3:56 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
356 PM CDT Tue Aug 1 2023
NDZ024-026>029-012130-
Griggs ND-Nelson ND-Steele ND-Eddy ND-Grand Forks ND-
356 PM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of southwestern Grand
Forks, southern Nelson, northern Griggs, southeastern Eddy and
northern Steele Counties through 430 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Golden Lake, or 37 miles southwest of Grand Forks, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwood, Golden Lake, Finley, Aneta, Binford, Red Willow Lake and
Sharon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and northeastern North Dakota.
&&
LAT...LON 4773 9860 4777 9745 4736 9756 4754 9850
4759 9850 4759 9857
TIME...MOT...LOC 2056Z 270DEG 19KT 4764 9775
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PerrouxThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:16 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
| Aug 1, 3:34 PM CDT | Special Weather Statement | FGF | Pennington | 26 min |
| Aug 1, 3:37 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 38 min |
| Aug 1, 3:52 PM CDT | Tornado Warning | FGF | Marshall | 38 min |
| Aug 1, 4:03 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 57 min |
| Aug 1, 4:20 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 55 min |
| Aug 1, 4:21 PM CDT | Special Weather Statement | FGF | Wadena | 39 min |
| Aug 1, 4:37 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 53 min |
| Aug 1, 4:50 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Pennington, Polk, Red Lake | 55 min |
| Aug 1, 5:04 PM CDT | Special Weather Statement | FGF | Otter Tail | 41 min |
| Aug 1, 5:09 PM CDT | Special Weather Statement | FGF | Norman | 51 min |
| Aug 1, 5:37 PM CDT | Special Weather Statement | FGF | Otter Tail | 38 min |
| Aug 1, 5:42 PM CDT | Special Weather Statement | FGF | Clearwater, Mahnomen | 33 min |
| Aug 1, 6:00 PM CDT | Special Weather Statement | FGF | Clay, Clearwater, Mahnomen, Norman | 45 min |
| Aug 1, 6:18 PM CDT | Special Weather Statement | FGF | Otter Tail | 57 min |
| Aug 1, 6:39 PM CDT | Special Weather Statement | FGF | Becker, Clay, Hubbard, Mahnomen | 51 min |
Nearby
Tornado Warnings in Minnesota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.